The Worst Days So Far

August 20, 2014

Erin has experienced the worst few days of her life recently. She has been overly sedated and detests how this feels. Erin hates both the ‘Seizure Feeling’ and the ‘Sedated Feeling” It is horrendous for her, it needs to be resolved now. Erin will no longer be given Midazolam for her seizures. It is likely her long acting anticonvulsant medication will be increased instead.

I believe these horrid intranasal Midazolam sprays are playing havoc with Erin’s brain, affecting her balance, coordination, concentration, confusion, speech, fatigue … the list is endless.

Believe me, I notice every change in Erin!

Prior to Erin’s full dose of medications this morning, we had a good chat, the ‘old Erin’ was back … that lasted until she experienced a seizure and I gave her Midazolam, since then, Erin has been in a world of her own, spaced out. She has been extremely sedated, confused, tired, non-communicative, has worsened balance /coordination, her independence has been robbed enough without the additional crap when taking Midazolam.

When Erin was admitted to hospital last week, I had a private conversation with a consultant who told me ‘Erin was going to die’ then proceeded to describe DIPG death and asked if I wished for Erin to be resuscitated. I was told ‘Erin knew she was dying but was keeping it a secret to protect me … WTH ???

So this morning when Erin wasn’t sedated, I told her what the doctor said and asked if she thought she was dying. I emphasized the agreement we had made about sharing how we felt. Erin quite firmly told me she was not worried about dying, she just needed help to stop the horrible feelings she gets with the seizures.

Why are our children so quickly and easily written off because their type of cancer has no known cure?

I would expect any physician to honor and respect Erin for what she does and what she personally believes. Erin has cracked a fair few jokes about ‘Knock knock knocking on Heaven’s Door’ back in February this year when her tumor progressed. She is not in any form of denial about her diagnosis.

Erin lost her friend to DIPG (Sweet Gabriella) … the only person she could truly identify with.

Erin’s inspiration to speak out about Childhood Cancer (after a full year of secrecy) was down to following a courageous young man named Dominic who lost his life to DIPG in 2013, aged 18.

Erin will be trying Avastin as a potential treatment option for brain radiation-induced injury. There are 2 small studies which demonstrate the efficacy of Avastin for halting and/or reversing the effects of brain necrosis. One study involved 4 children who responded positively to Avastin.

Because Avastin is not provided through the PBS, it requires specific authority and a consultant needs to assume responsibility for administering the drug. Avastin may be beneficial to Erin, I believe she should have it now as there is a possibility the radiation damage could get worse daily. Erin could be one of those kids who respond well to this drug.

The lack of immediate accessibility to drugs that may help save a young person’s life is Not Acceptable!

When there is no cure, should we not listen to a 14-year-old with a voice and try everything to help?

Thoughts and positive feelings going to young Richard, Stephanie and family/friends from#RichardsJourney

Lots of love guys xxx

The Worst Days So Far

August 20, 2014

Erin has experienced the worst few days of her life recently. She has been overly sedated and detests how this feels. Erin hates both the ‘Seizure Feeling’ and the ‘Sedated Feeling” It is horrendous for her, it needs to be resolved now. Erin will no longer be given Midazolam for her seizures. It is likely her long acting anticonvulsant medication will be increased instead.

I believe these horrid intranasal Midazolam sprays are playing havoc with Erin’s brain, affecting her balance, coordination, concentration, confusion, speech, fatigue … the list is endless.

Believe me, I notice every change in Erin!

Prior to Erin’s full dose of medications this morning, we had a good chat, the ‘old Erin’ was back … that lasted until she experienced a seizure and I gave her Midazolam, since then, Erin has been in a world of her own, spaced out. She has been extremely sedated, confused, tired, non-communicative, has worsened balance /coordination, her independence has been robbed enough without the additional crap when taking Midazolam.

When Erin was admitted to hospital last week, I had a private conversation with a consultant who told me ‘Erin was going to die’ then proceeded to describe DIPG death and asked if I wished for Erin to be resuscitated. I was told ‘Erin knew she was dying but was keeping it a secret to protect me … WTH ???

So this morning when Erin wasn’t sedated, I told her what the doctor said and asked if she thought she was dying. I emphasized the agreement we had made about sharing how we felt. Erin quite firmly told me she was not worried about dying, she just needed help to stop the horrible feelings she gets with the seizures.

Why are our children so quickly and easily written off because their type of cancer has no known cure?

I would expect any physician to honor and respect Erin for what she does and what she personally believes. Erin has cracked a fair few jokes about ‘Knock knock knocking on Heaven’s Door’ back in February this year when her tumor progressed. She is not in any form of denial about her diagnosis.

Erin lost her friend to DIPG (Sweet Gabriella) … the only person she could truly identify with.

Erin’s inspiration to speak out about Childhood Cancer (after a full year of secrecy) was down to following a courageous young man named Dominic who lost his life to DIPG in 2013, aged 18.

Erin will be trying Avastin as a potential treatment option for brain radiation-induced injury. There are 2 small studies which demonstrate the efficacy of Avastin for halting and/or reversing the effects of brain necrosis. One study involved 4 children who responded positively to Avastin.

Because Avastin is not provided through the PBS, it requires specific authority and a consultant needs to assume responsibility for administering the drug. Avastin may be beneficial to Erin, I believe she should have it now as there is a possibility the radiation damage could get worse daily. Erin could be one of those kids who respond well to this drug.

The lack of immediate accessibility to drugs that may help save a young person’s life is Not Acceptable!

When there is no cure, should we not listen to a 14-year-old with a voice and try everything to help?

Thoughts and positive feelings going to young Richard, Stephanie and family/friends from#RichardsJourney

Lots of love guys xxx